Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Las Vegas, NV

July 13, 2008Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2008, 12:49 PM PDT for Clark County, Nevada. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 12:49 PM PDT (19:49 UTC)
Expired
Jul 13, 2008, 2:45 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 131952
FFWVEF
NVC003-132145-
/O.NEW.KVEF.FF.W.0016.080713T1949Z-080713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1249 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 245 PM PDT.

* AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HIGHWAY 160 
  JUST WEST OF MOUNTAIN SPRINGS SUMMIT.

* LOCATIONS IMPACTED INCLUDE...MT. POTOSI. 

FLOODING IS A POSSIBILITY ALONG HIGHWAY 160 IN WESTERN CLARK COUNTY 
AND FLOODING OF DIRT ROADS AND WASHES IN THE AREA IS LIKELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3603 11586 3622 11586 3611 11551 3596 11548
      3593 11565

$$

JH
2 follow-up statements
122 
WGUS75 KVEF 132048
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
146 PM PDT SUN JUL 13 2008

NVC003-132145-
/O.CON.KVEF.FF.W.0016.000000T0000Z-080713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
146 PM PDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. FLASH FLOODING IS STILL POSSIBLE ALONG HIGHWAY 160 IN WESTERN 
CLARK COUNTY AND ALONG WASHES AND DIRT ROADS IN THE AREA ALONG THE 
WEST SLOPES OF THE SPRING MOUNTAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3603 11586 3622 11586 3611 11551 3596 11548
      3593 11565

$$

JH
317 
WGUS75 KVEF 132139
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT SUN JUL 13 2008

NVC003-132147-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-080713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
237 PM PDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM PDT/245 PM MST/ FOR
WEST CENTRAL CLARK COUNTY...

RAINFALL HAS MOVED OUT OF THE AREA ALONG HIGHWAY 160 NEAR MOUNTAIN 
SPRINGS SUMMIT. NO FLOODING HAS BEEN REPORTED IN THAT AREA. 

LAT...LON 3603 11586 3622 11586 3611 11551 3596 11548
      3593 11565

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:50 AM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 9:50 AM PDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN JUL 13 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIR MASS IN PLACE OVER MUCH OF THE REGION TO PRODUCE
SCATTERED THUNDERSTORMS TODAY THROUGH EARLY THIS WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY PRODUCE
HEAVY RAINFALL. STORM COVERAGE GRADUALLY DECREASES BY THE MIDDLE OF
THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS.
&&

.UPDATE...CONVECTION JUST BEGINNING OVER THE FORECAST AREA BUT NO
LIGHTNING AS OF 945 AM. BELIEVE THERE IS ENOUGH DYNAMICS AND
INSTABILITY TO OVERCOME CLOUD COVER OVER MUCH OF THE AREA IN THE
FLASH FLOOD WATCH. UPDATED FORECAST FOR MORE CLOUD COVER IN A FEW
AREAS...OTHERWISE NO MORE UPDATES PLANNED THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...UPPER LEVEL CLOUD COVER IS EXPECTED TO
DECREASE BY NOON...WHILE CUMULUS AGAIN BUILDS OVER SURROUNDING
MOUNTAIN RANGES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN BY
EARLY AFTERNOON OVER SURROUNDING HIGHER TERRAIN...WITH THE BEST
CHANCE FOR TSTMS OVER THE VALLEY LATE AFTERNOON/EARLY EVENING. WINDS
WILL BE GENERALLY OUT OF THE SOUTHWEST...BUT OUTFLOW BOUNDARIES FROM
SURROUNDING TSTMS MAY BEGIN TO AFFECT SURFACE WINDS AT KLAS BY MID
AFTERNOON. SCATTERED THUNDERSTORM COVERAGE IS EXPECTED ALONG ALL
APPROACH CORRIDORS BY LATE THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED CONVECTION IS EXPECTED TO REDEVELOP BY EARLY
AFTERNOON...WITH THE HIGHEST CONCENTRATION NORTHWEST OF THE LAS
VEGAS VALLEY. THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN PERSIST INTO
THE LATE EVENING HOURS.
&&

.PREV DISCUSSION...450 AM PDT SUN JUL 13...SHORT TERM...THE CYCLONIC
CIRCULATION ASSOCIATED WITH THE INVERTED TROUGH COULD EASILY BE SEEN
ON SATELLITE IMAGERY OVER SOUTHERN NEVADA AND SURROUNDING AREAS THIS
MORNING. THIS FEATURE SHOULD BE THE MAIN TRIGGER MECHANISM FOR
INITIATING CONVECTION TODAY AND WILL BE ENHANCED BY SURFACE HEATING.
THE BEST COVERAGE OF THUNDERSTORMS SHOULD OCCUR ON THE NORTHWEST
PERIPHERY OF THE CIRCULATION...SIMILAR TO SATURDAY. MODEL FORECAST
SOUNDINGS INDICATE ONLY 5 KNOTS OR SO OF EAST TO NORTHEAST STEERING
FLOW THIS AFTERNOON AS THE CIRCULATION WEAKENS SOMEWHAT. A FLASH
FLOOD WATCH WAS ISSUED FOR PORTIONS OF SOUTHEAST CALIFORNIA AND
SOUTHWEST NEVADA UNDER THIS APPARENTLY FAVORABLE AREA. THE PAST
COUPLE DAYS HAS SHOWN LESS EXTENSIVE THUNDERSTORM COVERAGE IN THE
EAST TO SOUTHEAST SECTORS OF THE INVERTED TROUGH. THE 06Z NAM
INDICATES THESE TRENDS QUITE WELL. THE CIRCULATION LINGERS MONDAY
BEFORE SOUTHWEST FLOW BEGINS TO DEVELOP TUESDAY FOR A DECREASE IN
STORM COVERAGE. TEMPS ARE TRICKY DEPENDING ON CLOUD COVER AND
RAINFALL. MOS GUIDANCE TEMPS HAVE BEEN GENERALLY TOO HIGH THE PAST
COUPLE DAYS AND THE FORECAST MAX TEMPS HAVE BEEN REDUCED A LITTLE
BELOW BOTH THE GFS AND NAM GUIDANCE.

.LONG TERM...NOT MUCH HAS CHANGED IN THE EXTENDED MODELS AS DRIER
AIR WILL GRADUALLY FILTER INTO THE AREA FROM THE WEST. EXPECT TO SEE
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE EASTERN THIRD OF THE
CWA WEDNESDAY AND THURSDAY WITH DECREASING CHANCES WEST. MODELS
DIFFER SLIGHTLY FRIDAY AND SATURDAY AS A WESTERLY FLOW ALOFT
STRENGTHENS. GFS CONTINUING TO PUSH THE MOISTURE BOUNDARY EAST AND
KEEPING THUNDERSTORM CHANCES MAINLY OVER MOHAVE COUNTY. THE ECMWF IS
SLOWER TO PUSH THE MOISTURE EAST AND KEEPS THE MOISTURE BOUNDARY
NEAR THE CLARK/NYE COUNTY LINE. BASICALLY COMPROMISED AND KEPT
SLIGHT CHANCES OVER MOHAVE COUNTY WITH POPS AROUND 15 PERCENT OVER
CLARK COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 9 AM PDT THIS MORNING THROUGH LATE
     TONIGHT FOR NVZ014-017.
AZ...NONE.
CA...FLASH FLOOD WATCH FROM 9 AM PDT THIS MORNING THROUGH LATE
     TONIGHT FOR CAZ519>523.
&&

HARRISON/KENNEDY/ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 13, 6:00 AM PDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PDT SUN JUL 13 2008

CAZ519>523-NVZ014-017-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
600 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE FOLLOWING AREAS...
IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN SIERRA
SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE MOUNTAINS
OF INYO COUNTY. IN NEVADA...ESMERALDA AND CENTRAL NYE COUNTY AND
WESTERN CLARK AND SOUTHERN NYE COUNTY. SCATTERED SLOW MOVING
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL ARE
EXPECTED TO DEVELOP TODAY THEN GRADUALLY DISSIPATE LATE TONIGHT.
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO
COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND
TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE
RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES
AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE
BURN AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION MONDAY
FOLLOWED BY DECREASING COVERAGE TUESDAY THROUGH THE END OF THE
WEEK AS DRY SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
600 AM PDT SUN JUL 13 2008 /600 AM MST SUN JUL 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS LIGHTNING
AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN COULD
PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY FOLLOWED BY
DECREASING COVERAGE TUESDAY THROUGH THE END OF THE WEEK AS DRY
SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFEsmeralda26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFEsmeralda2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFNye4 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFClark, Nye2 hr
Jul 12, 8:03 PM PDTFlash Flood WarningVEFLincoln88 min
Jul 12, 10:14 PM PDTSevere Thunderstorm WarningVEFClark31 min
Jul 13, 4:24 AM PDTFlash Flood WatchVEFClark, Esmeralda, Nye17 hr
Jul 13, 1:31 PM PDTFlash Flood WarningVEFClark, Nye71 min
Jul 13, 2:51 PM PDTAreal Flood AdvisoryVEFClark87 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.